Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 16, NWS Aberdeen, SD

March 20, 201410 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Mar 20, 2014, 3:23 PM CDT for 10 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 21, 2014, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2014, 3:23 PM CDT (20:23 UTC)
In effect from
Mar 21, 2014, 7:00 AM CDT
Expired
Mar 21, 2014, 7:00 PM CDT
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1426 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

751 
WWUS73 KABR 202023
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT THU MAR 20 2014

...STRONG NORTH TO NORTHWEST WINDS FRIDAY...

.A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION
TONIGHT. STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED TO DEVELOP
ON THE BACKSIDE OF THIS SYSTEM EARLY FRIDAY MORNING...PERSISTING 
THROUGH THE AFTERNOON. LIGHT SNOW OR RAIN SHOWERS ARE ALSO
POSSIBLE FRIDAY.

MNZ039-046-SDZ006>008-011-018>023-210830-
/O.NEW.KABR.WI.Y.0016.140321T1200Z-140322T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
323 PM CDT THU MAR 20 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY. 

* TIMING...WINDS WILL INCREASE BY EARLY FRIDAY MORNING AND
  CONTINUE THROUGH THE AFTERNOON.

* WINDS...NORTH NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
  50 MPH.

* IMPACTS...IN ADDITION TO MAKING DRIVING DIFFICULT...WIND
  COMBINED WITH ISOLATED SNOW SHOWERS COULD BRIEFLY REDUCE
  VISIBILITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SERR
3 follow-up statements
505 
WWUS73 KABR 210821
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
321 AM CDT FRI MAR 21 2014

...STRONG NORTHERLY WINDS TODAY...

.A STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE EAST OF THE REGION
TODAY. STRONG AND GUSTY NORTHERLY WINDS ARE EXPECTED TO DEVELOP ON
THE BACKSIDE OF THIS SYSTEM LATER THIS MORNING.

MNZ039-046-SDZ006>008-011-018>023-212030-
/O.CON.KABR.WI.Y.0016.140321T1200Z-140322T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
321 AM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* TIMING...WINDS WILL INCREASE BY MID MORNING AND CONTINUE
  THROUGH THIS EVENING.

* WINDS...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50
  MPH.

* IMPACTS...IN ADDITION TO MAKING DRIVING DIFFICULT...WIND 
  COMBINED WITH ISOLATED SNOW SHOWERS COULD BRIEFLY REDUCE 
  VISIBILITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
007 
WWUS73 KABR 211848
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
148 PM CDT FRI MAR 21 2014

...STRONG NORTHERLY WINDS CONTINUE...

.STRONG AND GUSTY NORTHERLY WINDS ARE OCCURRING AND WILL CONTINUE
ON THE BACKSIDE OF A LOW PRESSURE SYSTEM THROUGH EARLY THIS
EVENING.

MNZ039-046-SDZ006>008-011-018>023-220000-
/O.CON.KABR.WI.Y.0016.000000T0000Z-140322T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
148 PM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...STRONG WINDS OCCURRING NOW WILL CONTINUE THROUGH THIS
  EVENING.

* WINDS...NORTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 
  MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
384 
WWUS73 KABR 220004
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
704 PM CDT FRI MAR 21 2014

...NORTH WINDS WILL CONTINUE TO DECREASE THIS EVENING...

.CANADIAN HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION
TONIGHT THROUGH SATURDAY. THUS...THE WINDS HAVE DECREASED THIS
EVENING. 

MNZ039-046-SDZ006>008-011-018>023-220115-
/O.EXP.KABR.WI.Y.0016.000000T0000Z-140322T0000Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
704 PM CDT FRI MAR 21 2014

...WIND ADVISORY HAS EXPIRED...

NORTH WINDS WILL CONTINUE TO DECREASE THIS EVENING. THUS...THE
WIND ADVISORY WAS ALLOWED TO EXPIRE.

$$

MOHR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 20, 12:58 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 20, 12:58 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CDT THU MAR 20 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

OVERALL THE FORECAST LOOKS FINE...AND BESIDES A FEW MINOR SKY
COVER ADJUSTMENTS NO CHANGES HAVE BEEN MADE. WILL CONTINUE TO
MONITOR THE NEXT LOW PRESSURE SYSTEM TO AFFECT THE REGION LATER
THIS AFTERNOON AND OVERNIGHT. CURRENT SURFACE ANALYSIS SHOWS THE
CENTER OF THE LOW MOVING OUT OF SOUTHWEST ALBERT INTO NORTHEAST
MONTANA. OVERALL MODELS ARE ON TRACK WITH THE POSITIONING OF THIS
SYSTEM...AND WHILE THERE ARE A FEW VARIATIONS IN MOISTURE PROFILES
BETWEEN MODELS...IT STILL APPEARS THAT RAIN SHOWERS /WITH
ISOLATED THUNDER/ ARE STILL LIKELY ACROSS THE NORTH AND
EASTERN CWA LATER TODAY AND TONIGHT. WILL MONITOR THE NEWEST
MODEL RUNS FOR ANY TIMING MODIFICATIONS THAT MAY NEED TO BE MADE
WITH THE AFTERNOON PACKAGE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THURSDAY THROUGH SATURDAY
WILL THUNDERSTORMS GREET THE FIRST DAY OF SPRING? BASED ON THE
NAM12 AND OTHER HI-RES MODELS...CONVECTION SEEMS POSSIBLE LATER
THIS AFTERNOON AND TONIGHT.

AS OF 9Z...OUR NEXT STORM SYSTEM IS LOCATED OVER SE ALBERTA. A
SURFACE WARM FRONT IS RUNNING SOUTHEAST OF THE SURFACE LOW...AND
IS BISECTING SOUTH DAKOTA. VERY WARM AIR WILL SURGE INTO THE
REGION BEHIND THE WARM FRONT WITH 925 MB TEMPS IN THE UPPER
SINGLE DIGITS TO THE LOWER TEENS ABOVE ZERO. THIS WARM AIR ALONG
WITH SOUTH TO SOUTHWESTERLY FLOW WILL PRODUCE HIGHS IN THE UPPER
40S TO THE LOWER 60S. BY 0Z...ALL MODELS SHOW A STRONG COLD FRONT
ENTERING NORTH CENTRAL SOUTH DAKOTA. AHEAD OF THE COLD FRONT...THE
NAM IS SHOWING 200 J/KG OF MU-CAPE ALONG WITH SLIGHTLY HIGHER
VALUES IN THE TYPICAL HAIL GROWTH ZONE. THERE WILL BE EXCELLENT
0-6 KM BULK SHEAR VALUES AS WELL. ALAS...IT IS ONLY THE FIRST DAY
OF SPRING AND WHILE THUNDERSTORMS ARE POSSIBLE...WILL FORGO THE
MENTION OF THUNDERSTORMS IN THE FORECAST. THIS FRONT WILL PASS
THROUGH THE CWA TONIGHT WITH MOSTLY RAIN SHOWERS EXPECTED BASED ON
THERMAL PROFILES.

CAA SHOWERS ARE POSSIBLE BEHIND THE LOW PRESSURE SYSTEM ON FRIDAY.
P-TYPE WILL BE RATHER CHALLENGING. WITH SOME WEAK MU-CAPE
VALUES...ALONG WITH STEEP LAPSE RATES...WILL MENTION
SHOWERS...EITHER RAIN OR SNOW BASED ON THERMAL PROFILES. A
STRONG PRESSURE GRADIENT WILL DEVELOP ON FRIDAY AS WELL WITH WINDS
POSSIBLY REACHING ADVISORY CRITERIA.

THE REST OF THE SHORT TERM WILL BE COLD...BUT DRY. HIGH
TEMPERATURES ON SATURDAY WILL ONLY WARM INTO THE 20S AND 30S...OR
SOME 15 DEGREES BELOW NORMAL. TEMPS AT 850 MB DROP TO THE TEENS
BELOW ZERO...OR NEARLY TWO STANDARD DEVIATIONS BELOW NORMAL. SO
MUCH FOR SPRING.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

THE MAIN CHALLENGE IN THE EXTENDED REMAINS TEMPERATURES. LATEST MODELS
ARE IN FAIR AGREEMENT ON UPCOMING CHANGES TO THE LONG WAVE
PATTERN. MID LEVEL FLOW APPEARS AS IF IT WILL BUCKLE/AMPLIFY
SOMEWHAT. THE RESULTANT POSITIVE PNA PATTERN WILL ALLOW FOR COLD
AIR OVER THE CANADIAN PRAIRIES TO DIVE SOUTH INTO THE NORTHERN
PLAINS...THUS KEEPING TEMPERATURES BELOW NORMAL THROUGH MOST OF
THE FORECAST. MEANWHILE THE BEST OPPORTUNITY FOR PCPN WILL BE LATE
SUNDAY THROUGH EARLY MONDAY AS A DECENT SYSTEM TRACKS ACROSS THE
REGION. LIKE PREVIOUS FORECASTER MENTIONED...PCPN SHOULD BE MOSTLY
SNOW AND THERE COULD BE SOME ACCUMULATION ACROSS ESPECIALLY
WESTERN AND SOUTHERN SOUTH DAKOTA. STAY TUNED!

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL CONTINUE AT ALL FOUR TERMINALS THROUGH THIS
EVENING WITH A FEW SHOWERS POSSIBLE ALONG AND AHEAD OF A COLD
FRONT THAT WILL MOVE ACROSS THE REGION LATE TONIGHT THROUGH FRIDAY
MORNING. A RUMBLE OF THUNDER IS STILL POSSIBLE BUT FOR NOW WILL
NOT MENTION TS IN THE TAFS...BUT RATHER STICK WITH RAIN SHOWER
MENTION. BY FRIDAY MORNING...VFR SHOULD BE DETERIORATING INTO MVFR
WITH STRATUS CIGS FORECAST TO MOVE SOUTH INTO THE REGION.
NORTHWEST WINDS WILL ALSO BE DEVELOPING AND STRENGTHENING LATE
TONIGHT THROUGH FRIDAY MORNING...AND THERE IS A CHANCE FOR SOME
SNOW SHOWERS BY MID-DAY ON FRIDAY. WILL CONTINUE TO MONITOR FOR
THAT POTENTIAL AS WELL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SERR
SHORT TERM...SD
LONG TERM...TDK
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 20, 4:38 AM CDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
438 AM CDT THU MAR 20 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-210945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
438 AM CDT THU MAR 20 2014 /338 AM MDT THU MAR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION TONIGHT WILL BRING RAIN
SHOWERS...POSSIBLY MIXED WITH SNOW SHOWERS AND SLEET. LITTLE TO NO
SNOW OR ICE ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE ON FRIDAY...ALONG
WITH GUSTY NORTHERLY WINDS OF 20 TO 30 MPH. GUSTS COULD EXCEED 45
MPH AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

Nearby

Wind Advisories in South Dakota, 2014Wind Advisories in Minnesota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.